Lipitor and Diarrhea

There are several side effects of Lipitor, and diarrhea appears to be one of the more common. During clinical studies, diarrhea was a reported side effect in up to 5.3 percent of people taking Lipitor. However, the chances of developing diarrhea while taking Lipitor tended to be less in people who were taking lower doses of the medication.

An Overview of Lipitor and Diarrhea

Although most people tolerate Lipitor® (atorvastatin calcium) well, it is possible for a person to experience some Lipitor side effects, including diarrhea. In fact, diarrhea appears to be one of the more common side effects of Lipitor. This data is based on clinical trials that studied Lipitor and its side effects. 

 

How Common Is Diarrhea When Taking Lipitor?

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. The side effects are then usually separated into those side effects that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
 
For people taking Lipitor, diarrhea was a reported side effect in up to 5.3 percent of them. During these clinical studies, the chance of diarrhea being a reported side effect was higher in people who were taking higher doses (80 mg) of Lipitor. Diarrhea was reported in only 2.7 percent of people taking Lipitor 10 mg.
 

Is My Diarrhea From Lipitor -- or Something Else?

Diarrhea is defined as loose, watery, unformed stools occurring more than three times in one day. Diarrhea is not the occasional loose stool or the frequent passing of formed stools. Although there are many causes of diarrhea (see Diarrhea Causes), certain medicines, such as Lipitor, are one possible cause. However, infections, certain medical conditions (such as irritable bowel syndrome or Crohn's disease), and food intolerance (such as lactose intolerance) can also cause diarrhea.
 
For most people, diarrhea improves on its own after a couple of days (see Diarrhea Treatment for specific treatment recommendations). This type of diarrhea is known as acute diarrhea (meaning it gets better within two weeks). Chronic diarrhea is diarrhea that continues for more than two weeks. 
 
The challenge with people who have diarrhea while taking Lipitor is whether or not the medicine is causing the problem. This is difficult to determine because diarrhea is a common ailment even in people not taking Lipitor. In fact, adults experience about four bouts of diarrhea a year on average.
 
If you are taking Lipitor and diarrhea lasts longer than three days, talk with your healthcare provider (see Diagnosing Diarrhea for other reasons why you should contact your healthcare provider sooner). Also, talk with your healthcare provider if you have had a number of episodes of diarrhea since starting Lipitor. During your visit, your healthcare provider will ask several questions, perform a physical exam, and may recommend certain tests or procedures. He or she will then consider things such as:
 
  • When you started Lipitor
  • If you have recently changed your Lipitor dosage
  • When the diarrhea started
  • Whether or not you have had many instances of diarrhea on Lipitor.
     
These types of questions, along with the physical exam and tests, will help your healthcare provider determine whether Lipitor may be causing your diarrhea. If the diarrhea continues or if your healthcare provider believes that Lipitor is causing your diarrhea, he or she may recommend lowering your dose of Lipitor or may suggest trying another cholesterol medicine.
Warning: 10 Hidden Sources of Lactose

Lipitor Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.